This site is intended for health professionals only

Published on 13 August 2010

Share this story:
Twitter
LinkedIn

FDA warns over GSK seizure drug

teaser

Health regulators in the United States are warning doctors and patients that an anti-seizure drug can cause rare inflammation of the brain and spinal cord.

The Food and Drug Administration said it is working with the British drug manufacturer GlaxoSmithKline PLC to add new warnings and labelling information to its drug Lamictal.

The agency said it has received reports of 40 cases of aseptic meningitis between 1994, when Lamictal was approved, and last November. Thirty-five patients needed to be admitted to hospital, the agency said in a statement. The symptoms usually emerged within the first month and a half of treatment.

Aseptic meningitis is a dangerous inflammation of the brain and spinal cord that can cause headache, fever, chills and vomiting. The problem can be caused by viruses, toxins and certain medications. Treatment for the illness, which usually resolves itself in two weeks, generally involves pain medications.

Lamictal is part of the anti-seizure family of medications. The drug, which posted sales of 778 million US dollars (£499m) last year, is also approved by the FDA to treat manic depression.

GlaxoSmithKline said in a statement it will add language about the risk to a medication guide distributed to patients. According to the company, aseptic meningitis is a “very rarely reported event”.



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story:
Twitter
LinkedIn